Alert archive / Delaware / Special Weather Statements in 2018
Special Weather Statement, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this special weather statement at Jun 9, 2018, 3:06 PM EDT for New Castle County, Delaware. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 9, 2018, 3:06 PM EDT (19:06 UTC)
- Expired
- Jun 9, 2018, 3:30 PM EDT
- In force
- 24 min
- Issued by
- NWS Philadelphia/Mount Holly
County New Castle County, DE
The radar
The Dover AFB radar (KDOX), 66 km from the middle of the area, began a volume at 19:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 7.1 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 384 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 1106 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
447
WWUS81 KPHI 091906
SPSPHI
Special Weather Statement
National Weather Service Mount Holly NJ
306 PM EDT SAT JUN 9 2018
DEZ001-091930-
New Castle-
306 PM EDT SAT JUN 9 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN NEW CASTLE
COUNTY...
At 305 PM EDT, a strong thunderstorm was located over Middletown,
moving east at 15 mph.
Winds up to 40 mph and pea size hail are possible with this storm.
This storm will remain over mainly rural areas of southwestern New
Castle County, including the following locations... Townsend, Odessa
and Chambersville.
Torrential rainfall is occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is also occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3952 7577 3949 7559 3944 7558 3941 7554
3940 7554 3938 7552 3936 7552 3935 7556
3934 7555 3931 7558 3937 7577
TIME...MOT...LOC 1905Z 288DEG 14KT 3943 7570
$$
JRKWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Jun 9, 12:39 PM EDT, 2 hours 27 minutes earlier.
Area forecast discussion, Jun 9, 12:39 PM EDT, 2 hours 27 minutes before
Area Forecast Discussion National Weather Service Mount Holly NJ 1239 PM EDT Sat Jun 9 2018 .SYNOPSIS... Several waves of low pressure will track along a stationary front along the Mid-Atlantic through Sunday and even into early next week. Meanwhile, high pressure over eastern Canada builds into the Gulf of Maine on Monday, then moves out to sea on Tuesday. A cold front moves across the region on Wednesday, then low pressure may affect the region late next week. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... A cold front has settled south into far southern New Jersey and Delmarva. Convective development is underway along and south of this front. Much drier low-level air is seeping southward some with dew points in the 50s and even some 40s (Poconos) across the north, meanwhile dew points in the mid/upper 60s to lower 70s are south of the boundary. The PoPs ramp up this afternoon across the southern areas as convection is on the increase. The airmass is unstable, however there is an instability gradient near the Mason-Dixon line. This should hold the northern extent of the convection overall. Some adjustments were made to the hourly temperature, dew point and wind grids based on the latest observations and trends. Precipitable water values are forecast to increase to 1.75 inches along and south of the boundary. Meanwhile, a couple of short waves are forecast to move across the area through this afternoon. Southern New Jersey, Delaware and the eastern shore of Maryland have the highest likelihood of showers and thunderstorms, although areas a little farther north still have a chance of showers as well. The flow aloft is on the lighter side, so the shear is weak. However, there is enough instability and buoyancy for some stronger updrafts to occur but may end up being more of the pulse type. Locally strong wind gusts along with small hail will be possible with any stronger storms mainly in portions of Delaware and eastern Maryland. Locally heavy rain may result in poor drainage and urban flooding especially with any slow moving storms. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SUNDAY/... The frontal boundary will continue to slowly sag southward across the area this evening, eventually making it south of the area during the overnight hours. There will remain a chance of showers and thunderstorms into the overnight hours as a couple of short wave/vorticity impulses continue to cross the area, especially in the evening hours. Instability diminishes overnight as the front sinks southward, so the chance of thunderstorms will diminish overnight. The area where thunderstorms may continue longest would be across southern Delaware and Maryland, but they will become more isolated overnight. && .LONG TERM /SUNDAY THROUGH FRIDAY/... Unsettled weather continues into the start of the new week, and the primary focus will be over the Delmarva. A stationary boundary remains along the Mid-Atlantic into the new week. One area of low pressure departs Sunday morning, and then another area develops upstream as some mid-level shortwave energy dives into the Ohio Valley and interacts with that boundary. Chance PoPs continue for much of the region for the day, but better PoPs increase in the afternoon for southern portions of the forecast area as that low approaches from the west. It then passes through the Delmarva Sunday night. For Sunday night, PWATs will increase to 1.75-2.0" across eastern Maryland, Delaware, and southern New Jersey due to persistent onshore flow. ML MUCAPEs will range from 500-1000 J/kg across the Delmarva, so a few embedded thunderstorms are possible. Heavy rain is becoming likely, and this could lead to flash flooding across the Delmarva and southern New Jersey. Rain tapers off Monday morning as the low moves offshore. During the day Monday, high pressure over eastern Canada builds south into the Northeast, and then moves into the Gulf of Maine late in the day and Monday evening. Conditions gradually dry out from north to south, but some additional showers are possible across the Delmarva. High pressure moves out to sea on Tuesday, and then another area of low pressure slides along the stationary boundary, possibly bringing more showers with it. A cold front approaches Tuesday night and moves through the region Wednesday. Conditions may dry out for Thursday, but another area of low pressure may affect the region late in the week. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG, KMIV, KACY and surrounding areas. This afternoon...Generally VFR. Some showers and thunderstorms mostly along and south of a line approximately from ACY to ILG to LNS. Any showers/thunderstorms will temporarily lower conditions to MVFR/IFR. Some thunderstorms could also produce locally gusty winds. Northeast to southeast winds 5-8 knots. The wind direction will depend on the positioning of a front in the area and a possible sea breeze (local effects). Tonight...VFR through the evening outside of local MVFR/IFR due to showers/thunder mostly south of PHL. MVFR conditions should develop overnight especially from near PHL on southward. Winds becoming east and northeast at 5 knots or less. Low confidence with the timing and extent of the MVFR or lower conditions overnight. OUTLOOK... Sunday...Lingering MVFR/IFR in the morning, then conditions should dry out for the afternoon. Showers and possible thunderstorms may affect KILG/KMIV/KACY late in the day. Sunday night-Monday morning...Showers, heavy rain possible at times, and scattered thunderstorms possible for southern terminals, and scattered showers for northern terminals. Tuesday-Wednesday...Generally VFR, but scattered showers possible. && .MARINE... A frontal boundary will continue to sink into the area and is expected to stall across the area today into tonight. Conditions on the waters are expected to remain below advisory levels. However, thunderstorms are expected to affect the coastal waters of southern New Jersey and Delaware which will lead to locally higher winds and waves. OUTLOOK... Sunday-Sunday night...SCA conditions possible on southern ocean waters. Showers and scattered thunderstorms with heavy rain possible, especially Sunday night. Monday...Pressure gradient tightens. SCA conditions possible for southern ocean waters and DE Bay. Monday night...SCA conditions diminish Monday night. Tuesday-Wednesday...Sub-SCA conditions. RIP CURRENTS... There is a low risk of rip currents today as seas are expected to be 2-3 feet with a period of around 4 to 8 seconds. The rip current risk may increase to moderate on Sunday as easterly flow increases and seas and period increase as well. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...None. NJ...None. DE...None. MD...None. MARINE...None. && Synopsis...MPS Near Term...Gorse/Robertson Short Term...Robertson Long Term...MPS Aviation...Gorse/Robertson/MPS Marine...Robertson/MPS
Hazardous weather outlook, Jun 9, 3:55 AM EDT, 11 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Mount Holly NJ 355 AM EDT Sat Jun 9 2018 NJZ001-007>010-012>015-PAZ054-055-060>062-103-105-100800- Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-Western Monmouth- Eastern Monmouth-Mercer-Carbon-Monroe-Berks-Lehigh-Northampton- Western Montgomery-Upper Bucks- 355 AM EDT Sat Jun 9 2018 This Hazardous Weather Outlook is for central New Jersey, northern New Jersey, northwest New Jersey, east central Pennsylvania, northeast Pennsylvania and southeast Pennsylvania. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. DEZ001>004-MDZ008-012-015-019-020-NJZ016>027-PAZ070-071-101-102-104- 106-100800- New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD- Queen Annes-Talbot-Caroline-Salem-Gloucester-Camden- Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May- Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean- Southeastern Burlington-Delaware-Philadelphia-Western Chester- Eastern Chester-Eastern Montgomery-Lower Bucks- 355 AM EDT Sat Jun 9 2018 This Hazardous Weather Outlook is for central Delaware, northern Delaware, southern Delaware, northeast Maryland, southern New Jersey and southeast Pennsylvania. .DAY ONE...Today and Tonight. Scattered showers and thunderstorms are expected across the area later today and tonight. These storms will be capable of producing heavy rainfall which could lead to urban, small stream, and poor drainage flooding in spots. In addition, the potential also exists for an isolated severe storm to produce locally damaging winds and large hail. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Showers and scattered thunderstorms are expected late Sunday and Sunday night. Rain will be heavy at times, and could lead to additional urban, small stream, and poor drainage flooding. Localized flash flooding is also possible. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. ANZ430-431-450>455-100800- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 355 AM EDT Sat Jun 9 2018 This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. MPS
In the hours before
Local storm report, Jun 9, 2:39 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
239 PM EDT SAT JUN 09 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM HEAVY RAIN 1 SW LEAMINGS MILL 39.39N 75.00W
06/09/2018 M3.20 INCH CUMBERLAND NJ MESONET
RAINFALL IN THE LAST 50 MINS. HEAVY RAIN IS CONTINUING
TO FALL
&&
EVENT NUMBER PHI1800935
STAARMANNLocal storm report, Jun 9, 2:45 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
245 PM EDT SAT JUN 09 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0239 PM HEAVY RAIN ROOSEVELT PARK 39.38N 75.03W
06/09/2018 M2.57 INCH CUMBERLAND NJ MESONET
RAINFALL IN THE LAST HOUR. HEAVY RAIN CONTINUES TO FALL
&&
EVENT NUMBER PHI1800936
STAARMANNSpecial weather statement, Jun 9, 2:51 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
251 PM EDT SAT JUN 9 2018
NJZ021>023-091915-
Cumberland-Atlantic-Cape May-
251 PM EDT SAT JUN 9 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN
ATLANTIC...CUMBERLAND AND NORTH CENTRAL CAPE MAY COUNTIES...
At 251 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Bridgeton to Cumberland. Movement was
east at 10 mph.
Winds up to 50 mph and half inch hail are possible with these storms.
These storms will be near...
Cumberland, Port Elizabeth and Bricksboro around 255 PM EDT.
Millville and Estell Manor around 310 PM EDT.
Laurel Lake, Dorothy and South Vineland around 315 PM EDT.
Torrential rainfall is occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is also occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3928 7478 3930 7499 3929 7500 3930 7500
3932 7518 3935 7525 3934 7525 3940 7541
3951 7527 3950 7514 3946 7508 3950 7507
3946 7477 3941 7472 3939 7472
TIME...MOT...LOC 1851Z 281DEG 10KT 3943 7522 3938 7492
JRKLocal storm report, Jun 9, 2:53 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
253 PM EDT SAT JUN 09 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0232 PM TSTM WND GST MILLVILLE 39.39N 75.06W
06/09/2018 E55 MPH CUMBERLAND NJ TRAINED SPOTTER
SMALL LIMBS DOWN. ALSO SOME SPOTTY TRAFFIC LIGHTS AND
POWER OUTAGES REPORTED
&&
EVENT NUMBER PHI1800937
STAARMANNLocal storm report, Jun 9, 3:06 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
306 PM EDT SAT JUN 09 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0249 PM FLASH FLOOD MILLVILLE 39.39N 75.06W
06/09/2018 CUMBERLAND NJ TRAINED SPOTTER
SEVERE ROAD FLOODING REPORTED
&&
EVENT NUMBER PHI1800938
STAARMANNSpecial weather statement, Jun 9, 3:06 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
306 PM EDT SAT JUN 9 2018
DEZ001-091930-
New Castle-
306 PM EDT SAT JUN 9 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN NEW CASTLE
COUNTY...
At 305 PM EDT, a strong thunderstorm was located over Middletown,
moving east at 15 mph.
Winds up to 40 mph and pea size hail are possible with this storm.
This storm will remain over mainly rural areas of southwestern New
Castle County, including the following locations... Townsend, Odessa
and Chambersville.
Torrential rainfall is occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is also occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3952 7577 3949 7559 3944 7558 3941 7554
3940 7554 3938 7552 3936 7552 3935 7556
3934 7555 3931 7558 3937 7577
TIME...MOT...LOC 1905Z 288DEG 14KT 3943 7570
JRKThe office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 1:02 PM EDT | Special Weather Statement | PHI | Atlantic | 28 min |
| Jun 9, 1:31 PM EDT | Areal Flood Advisory | PHI | Atlantic, Cape May, Cumberland | 2 hr |
| Jun 9, 1:31 PM EDT | Special Marine Warning | PHI | 119 min | |
| Jun 9, 1:50 PM EDT | Special Weather Statement | PHI | Cumberland | 25 min |
| Jun 9, 2:19 PM EDT | Special Weather Statement | PHI | Cape May, Cumberland | 26 min |
| Jun 9, 2:37 PM EDT | Flash Flood Warning | PHI | Atlantic, Cape May, Cumberland | 4 hr |
| Jun 9, 2:51 PM EDT | Special Weather Statement | PHI | Cumberland | 24 min |
| Jun 9, 3:17 PM EDT | Special Weather Statement | PHI | Cumberland | 28 min |
| Jun 9, 3:58 PM EDT | Special Marine Warning | PHI | 88 min | |
| Jun 9, 6:20 PM EDT | Areal Flood Warning | PHI | Cumberland | 4 hr |
| Jun 9, 12:51 PM EDT | Special Weather Statement | PHI | Sussex | 24 min |
| Jun 9, 1:04 PM EDT | Special Weather Statement | PHI | Kent | 56 min |
| Jun 9, 1:21 PM EDT | Severe Thunderstorm Warning | PHI | Kent | 39 min |
| Jun 9, 1:25 PM EDT | Flash Flood Warning | PHI | Sussex | 4 hr |
| Jun 9, 1:35 PM EDT | Areal Flood Advisory | PHI | Kent | 71 min |
| Jun 9, 1:35 PM EDT | Special Weather Statement | PHI | Sussex | 25 min |
| Jun 9, 2:00 PM EDT | Special Weather Statement | PHI | Sussex | 30 min |
| Jun 9, 2:24 PM EDT | Severe Thunderstorm Warning | PHI | Kent, Sussex | 51 min |
| Jun 9, 2:42 PM EDT | Areal Flood Advisory | PHI | Kent, Sussex | 58 min |
| Jun 9, 2:48 PM EDT | Severe Thunderstorm Warning | PHI | Sussex | 42 min |
| Jun 9, 2:53 PM EDT | Flash Flood Warning | PHI | Sussex | 4 hr |
| Jun 9, 3:26 PM EDT | Special Weather Statement | PHI | Sussex | 34 min |
| Jun 9, 3:45 PM EDT | Special Weather Statement | PHI | Kent | 45 min |
| Jun 9, 3:47 PM EDT | Areal Flood Advisory | PHI | Kent, New Castle | 3 hr |
| Jun 9, 3:53 PM EDT | Severe Thunderstorm Warning | PHI | Kent, New Castle | 37 min |
| Jun 9, 4:06 PM EDT | Special Weather Statement | PHI | Sussex | 39 min |
| Jun 9, 4:15 PM EDT | Flash Flood Warning | PHI | Sussex | 3 hr |
| Jun 9, 4:20 PM EDT | Flash Flood Warning | PHI | Kent | 3 hr |
| Jun 9, 4:24 PM EDT | Special Weather Statement | PHI | Kent | 51 min |
| Jun 9, 5:31 PM EDT | Special Weather Statement | PHI | Sussex | 44 min |
| Jun 9, 5:44 PM EDT | Areal Flood Warning | PHI | Sussex | 4 hr |
| Jun 9, 6:44 PM EDT | Areal Flood Warning | PHI | Sussex | 3 hr |
Nearby
Special Weather Statements in Delaware, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.